Alert archive / Maine / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 15, NWS Caribou, ME

June 21, 2021Aroostook County, Piscataquis County, Somerset County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jun 21, 2021, 3:20 PM EDT for Aroostook County, Piscataquis County, Somerset County, Maine. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2021, 3:20 PM EDT (19:20 UTC)
Expired
Jun 21, 2021, 4:00 PM EDT
In force
40 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Aroostook County, ME, Piscataquis County, ME, Somerset County, ME

The radar

The Caribou radar (KCBW), 144 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 7.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2021-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2021-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1363 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

087 
WUUS51 KCAR 211920
SVRCAR
MEC003-021-025-212000-
/O.NEW.KCAR.SV.W.0015.210621T1920Z-210621T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Caribou ME
320 PM EDT Mon Jun 21 2021

The National Weather Service in Caribou Maine has issued a

* Severe Thunderstorm Warning for...
  Northern Somerset County in west central Maine...
  Northwestern Piscataquis County in north central Maine...
  West central Aroostook County in northern Maine...

* Until 400 PM EDT.

* At 319 PM EDT, a severe thunderstorm was located 9 miles west of
  Tamway, or 17 miles south of Clayton Lake, moving northeast at 45
  mph. Another severe thunderstorm was located over Baker Lake.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines.

* Locations impacted include...
  Baker Lake, Tamway and Churchill Dam. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact the National Weather Service office
in Caribou Maine, by calling 1-800-909-
5970 or visit https://inws.ncep.noaa.gov/report.

If on or near an open body of water, get away from the water and 
move indoors or inside a vehicle. Remember, lightning can strike out 
to 15 miles from the parent thunderstorm. If you can hear thunder, 
you are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4637 6997 4671 6921 4646 6887 4621 6965
      4621 6998
TIME...MOT...LOC 1919Z 236DEG 38KT 4635 6957 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Cornwell
1 follow-up statement
728 
WWUS51 KCAR 212000
SVSCAR

Severe Weather Statement
National Weather Service Caribou ME
400 PM EDT Mon Jun 21 2021

MEC003-021-025-212008-
/O.EXP.KCAR.SV.W.0015.000000T0000Z-210621T2000Z/
Northern Somerset ME-Piscataquis ME-Aroostook ME-
400 PM EDT Mon Jun 21 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SOMERSET...
NORTHWESTERN PISCATAQUIS AND WEST CENTRAL AROOSTOOK COUNTIES WILL
EXPIRE AT 400 PM EDT...
                
The storms which prompted the warning have weakened below severe 
limits. Remember, a Tornado Warning still remains in effect for 
North central Piscataquis and Western Central Aroostook Counties 
until 415 PM.

LAT...LON 4637 6997 4671 6921 4646 6887 4621 6965
      4621 6998
TIME...MOT...LOC 1958Z 238DEG 30KT 4641 6957 

$$

Cornwell

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 12:36 PM EDT, 2 hours 44 minutes earlier.

Area forecast discussion, Jun 21, 12:36 PM EDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1236 PM EDT Mon Jun 21 2021

.SYNOPSIS...
A cold front will approach later this afternoon and tonight then
cross the area on Tuesday. High pressure will approach from the
west on Wednesday and cross the area Thursday. High pressure
will remain to our east on Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
1230 PM Update:
Latest radar reflectivity imagery shows showers and isld tstms
moving out of Quebec province and through the North Maine Woods.
Temperatures have already risen into upper 70s to lower 80s away
from the immediate coast. Only minor changes to hrly temps and
dew points at this hour, otherwise no other changes.

previous discussion
An initial s/wv trof lifting ENE from as established L/wv trof
ovr the Midwest U.S. will bring the potential of shwrs/tstms to
msly the NW hlf of the FA later this aftn into eve. With SSW
winds, most of the avbl max SBCAPE of 600-1200 J/Kg will be
closer to the QB border where we have the highest PoPs and
greatest QPFs with the lower atmos further E being modified
somewhat by maritime influences from the Gulf of ME lmtg cnvctv
potential there. Even ovr the NW where cnvctn is more favorable,
the arrival of xtnsv mid cldnss could somewhat mute cnvctv
initiation durg the mid to late aftn. Despite potential
limitations, given deep layer shear we kept the mention of gusty
winds, small hail (with high frzg lvls) and heavy rnfl enhanced
tstm elements in the event of any organization of low top
cnvctv tops with some rotation or multiple cells into any ln
segments. Best potential of any svr tstms will be closer to the
QB border, but we believe most strongest tstms will be just
below svr lmts. Although there is the potential of heavy rnfl,
flooding potential may be mitigated by relatively fast motion of
tstm cells, even in training scenarios.

Tstms will cont into the eve, then diminish to lgt shwrs ovrngt
and become sct. Between rain moistened areas and the advcn of
more maritime air from the Gulf of ME, we xpct widespread low ST
cld cvr and patchy to areas of fog by late tngt contg into erly
Tue morn. Ovrngt lows will be well abv avg, spcly inland from
the immediate Downeast coast.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
A cold front will push into the area Tuesday as some subtropical
moisture running up from the remnants of tropical storm Claudette
lift north ahead of the front. Convergence along the front and a bit
of upper level divergence associated with a weak upper high over the
remnant low will create enough lift to produce showers along and
ahead of the front mainly across eastern areas. Some embedded
thunderstorms are possible, especially over eastern and southeastern
areas. The timing of the front coming through in the morning and
midday does not allow much heating to support storms. However,
moisture is deep and any thunderstorms could be capable of heavy
downpours. The front will push to the east Tuesday afternoon. Some
undercutting showers will continue to be possible through the
afternoon in eastern and southeastern areas. Some clearing is
possible over the west during the afternoon as the front presses
east. The sky will gradually clear Tuesday night as high pressure
builds in. Wednesday will turn out mostly sunny over the area with
high pressure building over. However, a weak upper trough crossing
the north may produce some patchy cumulus clouds, especially during
the afternoon. Wednesday night will then turn out moonlit and
tranquil with high pressure nearby to the south.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
High pressure will slide east of the area Thursday as a warm return
southwesterly flow of air comes in behind the high. This will bring
a mostly sunny and warm day with a breezy afternoon, especially
across the north followed by a clear and mild night Thursday night.
Friday will be another mostly sunny and breezy day as a return south
southwesterly flow of air continues behind the high. Our focus
Friday night will then turn to a new storm system approaching form
the Great Lakes with moisture running northeast along a slow moving
frontal boundary approaching from Canada. This will bring increasing
clouds Friday night into Saturday with a chance for some showers or
patchy drizzle as humidity and low level moisture increases on
Saturday. Low pressure will lift up to the north Saturday night into
Sunday pulling a cold front toward the area. An increasing south
wind, showers, and perhaps some gusty thunderstorms may accompany
the cold front as it pushes into the area on Sunday. Both the ECMWF
and the GFS indicate that the front may slow and be held up by
strong subtropical ridging to our east with the ECMWF the least
progressive with the front. This could allow for a prolonged period
of showers as moisture feeds into the front from subtropical high
pressure to our east and frontal convergence gradually pushes across
the region.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
NEAR TERM: VFR much of this afternoon. Thunderstorms are
expected to develop after 20z but remain mainly to the NW of the
terminals. S wind around 10 kt.

Tonight, all sites will become MVFR late this eve, and then
IFR/LIFR in low clouds, fog and showers later tonight. S wind
around 10 kt. LLWS possible tonight.

SHORT TERM: Tuesday...IFR, possibly becoming MVFR or VFR across
the north late. S winds becoming NW.

Tuesday night...MVFR becoming VFR Downeast. VFR across the
north. NW winds.

Wednesday...VFR. NW Winds.

Wednesday night...VFR, possibly dropping to MVFR in some valley
spots late in light patchy fog. NW winds.

Thursday...VFR. S winds.

Thursday night...VFR. S winds.

Friday...VFR. S winds.

&&

.MARINE...
NEAR TERM: Winds and seas will apch SCA thresholds ovr outer
waters later this aftn thru tngt, but we believe stable sfc-500m
agl lapse rates will keep max S winds capped in the low 20s kt
and max wv hts at 5 ft durg this tm frame. Wvs will be composed
of two groups with the predominate a 7-9 sec pd advcg from the
S and the second, a faint 15 to 18 sec very long swell pd advcg
from the SE from the remnants of Claudette tracking ENE across
the open Atlc south of the Gulf of ME.

SHORT TERM: Winds and seas are expected to remain below SCA
through this coming week. Humid air over the waters may result
in patchy fog reducing visibilities, especially late this week
into the coming weekend.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Duda/VJN
Short Term...Bloomer
Long Term...Bloomer
Aviation...Duda/VJN/Bloomer
Marine...Duda/VJN/Bloomer
Hazardous weather outlook, Jun 21, 3:38 AM EDT, 11 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
338 AM EDT Mon Jun 21 2021

MEZ001>005-010-031-220745-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Central Piscataquis-
Southern Piscataquis-
338 AM EDT Mon Jun 21 2021

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Northern Maine and North Woods Maine.

.DAY ONE...Today and Tonight.
A cold front will slowly approach from the west later this afternoon
and tonight. Thunderstorms are expected to develop later this
afternoon and into this evening. A few thunderstorms may contain
gusty winds, small hail, and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ006-011-015>017-029-030-032-220745-
Southeast Aroostook-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Northern Washington-
338 AM EDT Mon Jun 21 2021

This Hazardous Weather Outlook is for Coastal DownEast Maine, Far
Eastern Maine, Interior DownEast Maine and Penobscot Valley Maine.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thunderstorms are possible for Tuesday afternoon ahead of a slow
moving cold front.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-220745-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
338 AM EDT Mon Jun 21 2021

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

VJN

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 2:02 PM EDTSevere Thunderstorm WarningCARPiscataquis, Somerset58 min
Jun 21, 3:39 PM EDTTornado WarningCARAroostook, Piscataquis36 min
Jun 21, 4:14 PM EDTTornado WarningCARAroostook, Piscataquis46 min
Jun 21, 4:59 PM EDTTornado WarningCARAroostook46 min
Jun 21, 5:37 PM EDTSevere Thunderstorm WarningCARAroostook53 min
Jun 21, 5:55 PM EDTDense Fog AdvisoryCARHancock, Washington12 hr
Jun 21, 6:29 PM EDTSevere Thunderstorm WarningCARAroostook31 min
Jun 21, 6:34 PM EDTAreal Flood AdvisoryCARAroostook103 min
Jun 21, 7:44 PM EDTSpecial Weather StatementCARPiscataquis61 min

Nearby

Severe Thunderstorm Warnings in Maine, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.